Alert archive / Alabama / Special Marine Warnings in 2021

Special Marine Warning 330, NWS Mobile, AL

August 30, 2021

NWS Mobile, AL issued this special marine warning at Aug 30, 2021, 10:51 AM CDT. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2021, 10:51 AM CDT (15:51 UTC)
Expired
Aug 30, 2021, 11:45 AM CDT
In force
54 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Mobile radar (KMOB), 24 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 3.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 881 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 386 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
881 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
386 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
1.1
Supercell composite
9.7

Open this sounding in Storm Lab

The text

As transmitted.

470 
WHUS54 KMOB 301551
SMWMOB
GMZ630-631-301645-
/O.NEW.KMOB.MA.W.0330.210830T1551Z-210830T1645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
1051 AM CDT Mon Aug 30 2021

The National Weather Service in Mobile has issued a

* Special Marine Warning for...
  North Mobile Bay...
  South Mobile Bay...

* Until 1145 AM CDT.

* At 1051 AM CDT, a strong thunderstorm capable of producing
  waterspouts was located over Middle Bay Light, moving north at 30
  knots.

  HAZARD...Waterspouts and wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* Locations impacted include...
  Gaillard Island, Pinto Island, Middle Bay Light, Mouth Of Mobile
  River and Battleship Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 400 PM CDT for southwestern
Alabama...and the adjacent coastal waters.

&&

LAT...LON 3075 8793 3071 8794 3063 8792 3041 8797
      3042 8810 3053 8808 3066 8804 3072 8800
      3072 8801 3073 8800 3073 8799 3070 8799
      3073 8798 3074 8798 3074 8795
TIME...MOT...LOC 1551Z 190DEG 29KT 3043 8805 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$
1 follow-up statement
083 
FZUS74 KMOB 301636
MWSMOB

Marine Weather Statement
National Weather Service Mobile AL
1136 AM CDT Mon Aug 30 2021

GMZ630-631-301646-
/O.EXP.KMOB.MA.W.0330.000000T0000Z-210830T1645Z/
1136 AM CDT Mon Aug 30 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 1145 AM CDT...

The affected areas were... 
North Mobile Bay...
South Mobile Bay...

The thunderstorm has moved out of the area.

A Tornado Watch remains in effect until 400 PM CDT for southwestern
Alabama...and the adjacent coastal waters.

LAT...LON 3075 8793 3071 8794 3063 8792 3041 8797
      3042 8810 3053 8808 3066 8804 3072 8800
      3072 8801 3073 8800 3073 8799 3070 8799
      3073 8798 3074 8798 3074 8795
TIME...MOT...LOC 1636Z 190DEG 29KT 3078 8798 

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Aug 30, 10:05 AM CDT, 46 minutes earlier.

Area forecast discussion, Aug 30, 10:05 AM CDT, 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1005 AM CDT Mon Aug 30 2021

.UPDATE...Tropical storm Ida lifts northeast up across MS today
and then across Tennessee Tuesday. Although Ida will weaken, detached
rain bands will continue to bring the threat of excessive,
flooding rains today through Tuesday over the forecast area.
Highest rainfall totals thus far since Sunday range from 4 to 7
inches from northwest of Pensacola, westward across Baldwin and
Mobile counties into southern portions of interior southeast MS.
Radar shows high reflectivity returns in two well organized
detached rain bands, one over the eastern counties to the western
FL Panhandle and the other migrating slowly eastward out of
southeast MS. With a deep tropical airmass in place (pwats 2.3 to
2.5 inches) being well above 2 standard deviations above the
climate mean for the end of August, effective warm rain processes
is supported with several more inches likely to accumulate in
area rain gauges with the slow passage of these bands. Major flood
threat continues with respect to both short fused flash flood
warning events and river flooding. Brief strong wind gusts to
tropical storm force will be common in these rain bands. There
continues to remain a threat of isolated tornadoes, but the
biggest concern in the near term is excessive flooding rains.
Coastal flooding hazards and dangerous to potentially deadly rip
currents continue. See the latest specifics on all hazards by
visiting the WFO Mobile webpage at weather.gov/mob

/10

&&

.PREV DISCUSSION... /issued 751 AM CDT Mon Aug 30 2021/

AVIATION /30.12Z Issuance/...Conditions across the forecast
today will primarily be low end MVFR to IFR as a band of heavy
rainfall associated with Hurricane Ida moves slowly west to east
across the region. Southeast to south winds from 20 to occasional
gusts to 30 knots (especially down near the coast and over the
western half of the forecast area). Winds will be a little lower
over the eastern part of the area. /12

PREV DISCUSSION... /issued 457 AM CDT Mon Aug 30 2021/

NEAR TERM UPDATE /Now Through Tuesday/...Ida has been downgraded
to a tropical storm this morning as the core of the system, which
is currently just southwest of McComb MS, is lifting out of LA
and into MS. Ida will continue to lift north across central MS
today into tonight, then begin to lift northeast into the TN
Valley area by Tuesday afternoon.

As the system lifts north today, a large band of showers and
storms advecting northward up toward the center of the storm will
move slowly east across our forecast area today and tonight.
Training cells along this line will continue to result in the
threat of heavy rain across the entire area through tonight. With
that in mind we will maintain the Flash Flood Watch, and earlier
extended it to cover all counties within our forecast area. Rains
will be likely across most of the forecast area today and tonight,
and then focused more over the eastern portions of the forecast
area on Tuesday. An additional 6 to 12 inches of rainfall is
possible over the western half of our forecast area, with isolated
15 inches possible. Over the eastern half of our forecast area
(which will primarily fall tonight) an additional 4 to 8 inches is
possible. This rainfall, on top of what has already fell and
saturated grounds will likely result in flash flooding of some
areas.

There will continue to be some gusty winds across the area today,
particularly in association with the deeper convection that will
be occurring for most of the day. A Tropical Storm Warning
continues over our MS counties and three southwestern most AL
counties through early this morning, but will likely be dropped
later today. To the east of the Tropical Storm Warning we will
maintain a Wind Advisory for all of the remainder of our forecast
area as a moderate southerly flow continues, with stronger gusts
again near the deeper convection.

A tornado threat will continue across the entire area today, and
perhaps over the eastern portions of the forecast area on Tuesday.
Any potential tornadoes will be associated with the spiral bands
feeding into Tropical Storm Ida. Latest model guidance suggests strong
low-level shear will remain confined to the eastern semicircle and
there is reason to believe some boundary-layer heating will contribute
to buoyancy from southern LA to the FL Panhandle. Forecast thermodynamic
profiles would yield at least 2500 J/kg MLCAPE with these temperatures
and more robust updrafts can be expected.

Coastal hazards associated with Ida will continue today as well.
Minor to moderate coastal flooding has been occurring along the
coast of AL and the Mobile Bay area since yesterday afternoon, and
peak water levels associated with the storm will likely occur
early this morning (around daybreak) as we approach astronomical
high tide and the strong, gusty winds become more southerly. In
the northern reaches of Mobile Bay and down along the coast of
Mobile county on the MS Sound, water levels are currently running
between 3 to 3.5 feet above normally dry ground. These water levels
will likely rise a little more to their peak as we reach high
tide this morning, but will remain above normal levels (and
possibly in the minor flood criteria) at some locations through
the course of the day. Water levels will remain elevated through
mid week as the onshore flow persists, and we will have to monitor
as to whether or not any coastal flood products will need to be
extended further in time. In addition to the coastal flood threat,
a High Surf Warning and High risk of rip currents will continue
early this week as well.

High temperatures today will be below normal, generally by about
5 to 10 degrees, ranging from the upper 70s to the lower 80s for
most locations. Lows tonight in the 70s, and then highs on Tuesday
similar to today but warmer by about 6 or 8 degrees. /12

SHORT TERM /Tuesday night Through Wednesday night/...Conditions
improve across the region during the short term as the remnants of
Ida lift northeast to the mid Atlantic states by Wednesday night.
A trailing trough will be extending back into the southeast from
the remnants, dropping down to the coast by Wednesday night. With
this rain chances will lessen and become more limited to the
southern half of the forecast area as deep later drier air filters
into the region with a sharp upper trough axis over the eastern
third of the country. Nighttime lows Tuesday night and Wednesday
night will be in the upper 60s to lower 70s over inland areas and
low to mid 70s closer to and along the coast. Highs on Wednesday
in the mid to upper 80s. /12

EXTENDED TERM /Thursday Through Sunday/...The aforementioned upper
trough actually deepens and moves off the east coast Thursday into
the weekend, with high pressure building into the south in its
wake. Deeper moisture is push offshore into the Gulf and a mostly
dry forecast is expected through the extend period except for down
near the coast where slightly better moisture and daily sea
breezes will result in some isolated convection. Highs each day
will range from the low and mid 80s to the lower 90s across the
region. Overnight min temps will be quite a bit cooler, with lows
both Thursday night and Friday night in the mid 60s inland and
lower 70s at the coast. /12

MARINE...High impact marine conditions continue through at least
tonight and likely into midweek as moderate to strong onshore flow
persists as Ida lifts northward away from the marine area. Late in
the week winds and seas steadily subside. /12

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through Tuesday morning for ALZ051>060-261>266.

     Tropical Storm Warning for ALZ052-261>266.

     Wind Advisory until 10 PM CDT this evening for ALZ051-053>060.

     Storm Surge Warning for ALZ263>266.

     High Rip Current Risk through late Wednesday night for ALZ265-
     266.

     High Surf Warning until 7 AM CDT Tuesday for ALZ265-266.

FL...Flash Flood Watch through Tuesday morning for FLZ201>206.

     Wind Advisory until 10 PM CDT this evening for FLZ201>206.

     High Rip Current Risk through late Wednesday night for FLZ202-
     204-206.

     Coastal Flood Advisory until 7 PM CDT this evening for FLZ202-
     204-206.

     High Surf Warning until 7 AM CDT Tuesday for FLZ202-204-206.

MS...Flash Flood Watch through Tuesday morning for MSZ067-075-076-078-
     079.

     Tropical Storm Warning for MSZ067-075-076-078-079.

GM...Tropical Storm Warning for GMZ630>633-650-655-670-675.

     Small Craft Advisory until 9 PM CDT Tuesday for GMZ634>636.

&&

This product is also available on the web at:
http://weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 7:07 PM CDTTornado WarningMOBMobile25 min
Aug 29, 8:19 PM CDTRiver Flood WarningMOBEscambia49 hr
Aug 29, 8:21 PM CDTRiver Flood WarningMOBCovington, Escambia38 hr
Aug 29, 8:35 PM CDTRiver Flood WarningMOBBaldwin30 hr
Aug 29, 11:27 PM CDTSpecial Marine WarningMOB93 min
Aug 30, 12:13 AM CDTSpecial Marine WarningMOB47 min
Aug 30, 12:59 AM CDTSpecial Marine WarningMOB2 hr
Aug 30, 3:24 AM CDTFlash Flood WarningMOBBaldwin, Clarke, Mobile, Washington6 hr
Aug 30, 4:03 AM CDTSpecial Marine WarningMOB117 min
Aug 30, 6:42 AM CDTFlash Flood WarningMOBBaldwin, Escambia5 hr
Aug 30, 6:46 AM CDTSpecial Marine WarningMOB119 min
Aug 30, 8:29 AM CDTFlash Flood WarningMOBConecuh, Escambia, Monroe4 hr
Aug 30, 8:32 AM CDTFlash Flood WarningMOBEscambia4 hr
Aug 30, 8:40 AM CDTTornado WarningMOBConecuh, Escambia50 min
Aug 30, 9:00 AM CDTFlash Flood WarningMOBClarke, Conecuh, Escambia, Monroe, Wilcox4 hr
Aug 30, 9:12 AM CDTFlash Flood WarningMOBConecuh, Escambia4 hr
Aug 30, 9:20 AM CDTAreal Flood WarningMOBBaldwin, Clarke, Mobile, Washington8 hr
Aug 30, 10:26 AM CDTFlash Flood WarningMOBMobile6 hr
Aug 30, 10:55 AM CDTTornado WarningMOBMobile, Washington25 min
Aug 30, 11:47 AM CDTFlash Flood WarningMOBClarke, Washington5 hr
Aug 30, 11:57 AM CDTFlash Flood WarningMOBBaldwin, Clarke, Mobile, Washington5 hr
Aug 30, 12:03 PM CDTFlash Flood WarningMOBEscambia75 min
Aug 30, 12:23 PM CDTTornado Warning Tornado observedMOBBaldwin, Mobile21 min
Aug 30, 12:30 PM CDTTornado Warning Tornado observedMOBBaldwin, Clarke, Mobile, Washington45 min
Aug 30, 1:08 PM CDTTornado Warning Tornado observedMOBClarke52 min
Aug 30, 1:39 PM CDTTornado Warning Tornado observedMOBClarke, Wilcox39 min
Aug 30, 3:57 PM CDTSpecial Marine WarningMOB48 min
Aug 30, 4:11 PM CDTCoastal Flood WarningMOBBaldwin, Mobile14 hr
Aug 30, 4:18 PM CDTSpecial Marine WarningMOB87 min
Aug 30, 4:20 PM CDTSpecial Marine WarningMOB85 min
Aug 30, 5:05 PM CDTSpecial Weather StatementMOBCovington55 min
Aug 30, 5:19 PM CDTAreal Flood WarningMOBBaldwin, Clarke, Mobile, Washington14 hr
Aug 30, 5:29 PM CDTSpecial Marine WarningMOB91 min
Aug 30, 6:46 PM CDTSpecial Marine WarningMOB89 min
Aug 29, 8:20 PM CDTRiver Flood WarningMOBOkaloosa62 hr
Aug 29, 8:23 PM CDTRiver Flood WarningMOBOkaloosa, Santa Rosa30 hr
Aug 30, 5:43 AM CDTTornado WarningMOBEscambia31 min
Aug 30, 8:14 AM CDTTornado WarningMOBSanta Rosa46 min
Aug 30, 4:16 PM CDTSpecial Weather StatementMOBSanta Rosa89 min
Aug 29, 11:30 PM CDTFlash Flood WarningMOBStone6 hr
Aug 30, 12:29 AM CDTFlash Flood WarningMOBGeorge, Perry, Stone6 hr
Aug 30, 3:39 AM CDTTornado WarningMOBGeorge, Greene, Perry20 min
Aug 30, 6:05 AM CDTFlash Flood WarningMOBStone4 hr
Aug 30, 6:20 AM CDTFlash Flood WarningMOBGeorge, Greene, Perry, Stone5 hr
Aug 30, 2:32 PM CDTTornado WarningMOBWayne21 min
Aug 30, 6:28 PM CDTSpecial Weather StatementMOBGeorge47 min

Nearby

Special Marine Warnings in Alabama, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.